Alert archive / California / Wind Advisories in 2023
Wind Advisory 44, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Oct 11, 2023, 12:55 PM PDT for 4 counties in California. It took effect at Oct 12, 2023, 12:00 AM PDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2023, 12:55 PM PDT (19:55 UTC)
- In effect from
- Oct 12, 2023, 12:00 AM PDT
- Expired
- Oct 12, 2023, 3:00 PM PDT
- In force
- 15 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854 WWUS76 KSGX 111955 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 1255 PM PDT Wed Oct 11 2023 CAZ048-554-120000- /O.NEW.KSGX.WI.Y.0044.231012T0700Z-231012T2200Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 1255 PM PDT Wed Oct 11 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT THURSDAY... * WHAT...Northeast winds 20 to 30 mph with gusts 40 to 50 mph expected. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire and Orange County Inland Areas. * WHEN...From midnight tonight to 3 PM PDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ055-056-058-060>062-065-120000- /O.CON.KSGX.WI.Y.0043.000000T0000Z-231012T0000Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 1255 PM PDT Wed Oct 11 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts to 50 mph. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
082 WWUS76 KSGX 120005 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 505 PM PDT Wed Oct 11 2023 CAZ055-056-058-060>062-065-120115- /O.EXP.KSGX.WI.Y.0043.000000T0000Z-231012T0000Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 505 PM PDT Wed Oct 11 2023 ...WIND ADVISORY HAS EXPIRED... West winds will continue to diminish across mountain desert slopes and deserts this evening. $$ CAZ048-554-120500- /O.CON.KSGX.WI.Y.0044.231012T0700Z-231012T2200Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 505 PM PDT Wed Oct 11 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT THURSDAY... * WHAT...Northeast winds 20 to 30 mph with gusts 40 to 50 mph expected. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire and Orange County Inland Areas. Highest below the Cajon and Banning Passes, as well as Santa Ana mountain foothills. * WHEN...From midnight tonight to 3 PM PDT Thursday. * IMPACTS...Gusty Santa Ana winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ APR
522 WWUS76 KSGX 120917 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 217 AM PDT Thu Oct 12 2023 CAZ055-057-122200- /O.EXA.KSGX.WI.Y.0044.000000T0000Z-231012T2200Z/ San Bernardino County Mountains-Santa Ana Mountains and Foothills- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 217 AM PDT Thu Oct 12 2023 ...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON... * WHAT...North winds 15 to 25 mph with gusts to 50 mph. * WHERE...San Bernardino County Mountains and Santa Ana Mountains and Foothills. * WHEN...Until 3 PM PDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ048-554-122200- /O.CON.KSGX.WI.Y.0044.000000T0000Z-231012T2200Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 217 AM PDT Thu Oct 12 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON... * WHAT...North winds 20 to 30 mph with gusts to 55 mph. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire and Orange County Inland Areas. * WHEN...Until 3 PM PDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 17
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 11, 9:05 AM PDT, 3 hours 50 minutes earlier.
Area forecast discussion, Oct 11, 9:05 AM PDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
905 AM PDT Wed Oct 11 2023
.SYNOPSIS...
Much cooler inland today with strong and gusty southwest to west
winds in the mountains and deserts gradually diminishing through
this afternoon. Warmer temperatures for the valleys on Thursday
with weak Santa Ana winds. Onshore flow and a deeper marine layer
will return for Friday and early Saturday with inland warming for
Saturday through Monday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A very deep marine layer of around 4500-5000 feet this morning,
along with a saturated lower layer about 2500 feet deep, led to
many areas of light rain this morning. This should continue across
some coastal foothill locations through the mid to late morning
as the low clouds slowly dissipate, so some slight changes to this
morning’s forecast were made to reflect the additional drizzle
potential.
Onshore flow will steadily weaken later today as an upper level
trough exits the region to our east. This will result in winds
over the mountains and deserts weakening through this afternoon
and high temperatures remaining cool, a few degrees cooler than
yesterday especially with abundant cloud cover and light rain this
morning. This trough will be replaced by a brief, weak ridge over
the region which will turn winds offshore, and lead to a brief
period of Santa Ana winds for Thursday morning. This Santa Ana
event will remain fairly weak, with a few gusts around 50 mph
occurring in the usual prone spots below the Cajon Pass near
Devore, Rialto, Rancho Cucamonga, etc. This round of offshore flow
will also allow for skies to clear a bit more effectively on
Thursday and also cause highs to top out 5 to 10 degrees warmer
than today’s, mainly in the Inland Empire and Orange County.
Weaker winds are expected in San Diego County, which will
accordingly remain a bit more cloudy and relatively cool
especially at the coast.
The marine layer depth will be reduced by quite a bit overnight
tonight due to offshore flow, down to around 1500-2500 feet deep
with any sort of low clouds being confined more to coastal area.
Confidence is relatively low on cloud coverage at the coast
tonight due to the combating effects of the offshore flow and also
the anticipation of a coastal eddy forming overnight. Onshore
flow returns Friday which will allow for a slightly deeper marine
layer with clouds extending back into the coastal and inland
valleys, as well as slightly cooler temperatures. This will be
short-lived however, as high pressure builds back into the region
and leads to another warming trend through early next week, which
will also lead to a slightly shallower marine layer. Highs look to
climb a few degrees back above seasonal average for Sunday and
Monday.
The warming trend will be interrupted to some degree by a
shortwave trough moving across the Pacific Northwest next Tuesday
and Wednesday, but to what degree remains fairly uncertain. NBM
temperature guidance suggests a 15-degree spread among blend
members for Tuesday’s highs at Ontario, 13-degree spread at Palm
Springs, a 10-degree spread at Big Bear Lake, and a 7-degree
spread at Ramona. The overall amplitude of this 500mb shortwave
per EPS/GEFS gudiance looks to be fairly low or weak which would
support only a slight drop in temps, so will keep highs leaning
more toward the 50-75th percentiles of NBM guidance.
&&
.AVIATION...
111510Z...Coast/Valleys...Multiple cloud layers with SCT-BKN 700-
1000 FT MSL, BKN 1500-2000 FT MSL and BKN-OVC 3000-4000 FT MSL.
Patchy -DZ possible through 18z Wed. Reduced vis of 2-4 SM in -
DZ/BR. Scatter out 17-19z Wed, though intermittent cigs possible
across the coast this afternoon. Low clouds to redevelop after 00z
Thu and move inland with bases 1500-2200 FT MSL.
Mountains/Deserts...W-NW wind gusts of 30-50 kt possible across the
mtns and desert slopes through 22z Wed. MOD-STG up/downdrafts and
LLWS over/east of mtns. Areas of BLDU, reducing visibility in the
deserts at times.
&&
.MARINE...
Northwest winds gusting to 25 knots will continue through this
evening in the outer waters around and south of San Clemente Island.
Otherwise, no additional marine hazards are expected through Sunday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 5 PM PDT this afternoon for Apple and
Lucerne Valleys-Coachella Valley-Riverside County Mountains-
San Bernardino County Mountains-San Diego County Deserts-
San Diego County Mountains-San Gorgonio Pass Near Banning.
PZ...Small Craft Advisory until 9 PM PDT this evening for Waters from
San Mateo Point to the Mexican Border Extending 30 to 60 nm
out including San Clemente Island.
&&
PUBLIC...Adams
AVIATION/MARINE...EAIn the hours before
Local storm report, Oct 11, 10:00 AM PDT, 2 hours 55 minutes before
Preliminary Local Storm Report...Summary
National Weather Service San Diego CA
1000 AM PDT Wed Oct 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM Non-Tstm Wnd Gst 7 W Desert Hot Springs 33.94N 116.62W
10/11/2023 M81 MPH Riverside CA Mesonet
SoCal Edison Mesonet station near Whitewater
(SCE1015). Elevation 1681 feet.
0150 AM Non-Tstm Wnd Gst 7 ENE Cabazon 33.95N 116.66W
10/11/2023 M72 MPH Riverside CA Mesonet
Whitewater RAWS (Remote Access Weather
Station) WWAC1. Elevation 2545 feet.
0400 AM Non-Tstm Wnd Gst 7 WSW Desert Hot Spring 33.94N 116.61W
10/11/2023 M58 MPH Riverside CA Mesonet
Desert Hot Springs Mesonet station (SCE566).
Elevation 1518 feet.
0605 AM Non-Tstm Wnd Gst Mount Laguna 32.84N 116.42W
10/11/2023 M51 MPH San Diego CA Mesonet
Mesonet station HP019 Mt Laguna Observatory.
Elevation 6055 feet.
0704 AM Non-Tstm Wnd Gst Victorville 34.61N 117.29W
10/11/2023 M51 MPH San Bernardino CA Mesonet
Mesonet station GHG39 at Victorville.
&&
MoedeLocal storm report, Oct 11, 10:18 AM PDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1018 AM PDT Wed Oct 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM Blowing Dust 2 N Palm Springs 33.84N 116.50W
10/11/2023 Riverside CA Dept of Highways
Vista Chino Road at Gene Autry Trail closed
due to low visibility from blowing sand in
the Whitewater River wash. Upstream winds
through the San Gorgonio Pass gusted 30-50
mph.
&&
MoedeLocal storm report, Oct 11, 10:21 AM PDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1021 AM PDT Wed Oct 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Blowing Dust 5 SSW Desert Hot Spring 33.89N 116.55W
10/10/2023 Riverside CA Broadcast Media
North Indian Canyon closed by Police due to
blowing dust and low visibility. This was
the area severely flooded and damaged in
Whitewater wash on August 20.
&&
AOTLocal storm report, Oct 11, 10:25 AM PDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1025 AM PDT Wed Oct 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM Blowing Dust 2 N Palm Springs 33.84N 116.50W
10/10/2023 Riverside CA Broadcast Media
Vista Chino road closed due to blowing dust.
North Gene Autry was being monitored. This
area severely flooded with mud and water on
August 20th. PSP Palm Springs airport had
northwest winds sustained at 15 mph and
gusts to 28 mph since 3 pm with a peak
around 8 pm.
&&
AOTLocal storm report, Oct 11, 10:47 AM PDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1047 AM PDT Wed Oct 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM Rain 2 WSW El Cajon 32.79N 116.99W
10/10/2023 M0.07 inch San Diego CA Trained Spotter
Spotter report of light rain and drizzle.
&&
AOTNearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.